Thunderstorm Wind, Big Horn
- When
- July 3, 7:11 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
The Greybull airport recorded a wind gust of 60 mph.
A line of showers and thunderstorms moved off of the Abasarokas and into the Big Horn Basin. As the convection moved into drier air, it collapsed and produced some strong outflow winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A line of showers and thunderstorms moved off of the Abasarokas and into the Big Horn Basin. As the convection moved into drier air, it collapsed and produced some strong outflow winds. The Greybull airport recorded a wind gust of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 3, 1:14 PM MST, 5 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 214 PM MDT Mon Jul 3 2017 .SHORT TERM...(This evening through Thursday) Enough instability with daytime heating for a few showers and thunderstorms this evening across the northern mountains and adjacent foothills, as well as over South Pass and points southeast. The main hazard will be gusty outflow winds. Later this evening into the overnight hours a weak disturbance currently across western ID will push east across the forecast area which could result in some shower activity over the northern mountains as well as a period with mid-level cloudiness. For the 4th of July, hot and dry conditions are expected as a strong ridge of high pressure begins to build across the region. Models are showing 30+ meter rises at 500mb in 12 hours. Cannot rule out a very isolated shower or thunderstorm in the mountains, but with strong ridging and warming temps aloft should keep a lid on convection. Thus will keep the 4th dry. Temperatures will continue to warm with highs lower to mid 90s east, and in the 80s west. Wednesday and Thursday, strong ridging will continue across the Rockies with the center across the Grand Junction/Four Corners area. Location of any isolated late day convection remains a challenge, but the northern mountains and adjacent foothills look to have the best shot for isolated convection as weak disturbances in the ridge impact the area. The warmest day for most locations will occur Wednesday as 700mb temperatures climb to between +17 and +20C. This will result in high temps in the mid to upper 90s east with some places /mainly Big Horn Basin/ possibly reaching the century mark. Western areas will be in the mid 80s to near 90 degrees. A shortwave trough pushing southeast out of Canada into Northern Plains/Upper Midwest late Wednesday night/Thursday is expected to push slightly cooler temps east of the Divide, but with little or no improvement along and west of the Divide. .LONG TERM...(Thursday night through Monday) Ridge of high pressure over the Four Corners region will hold tough during the long term portion of the forecast. Medium-range forecast models in good agreement with the overall synoptic pattern evolution through next Monday. Ridge axis will generally be to our west through about Saturday with a slight eastward shift Sunday and Monday. The main story will continue to be the above normal temperatures. Daytime highs 5-10F above normal are expected. There could be a backdoor, weak cold front that slides some cooler into northeast Wyoming, including Johnson County, on Friday. Otherwise, 700mb temperatures hold in the +16C to +18C range for most of the period and the very warm temperatures will continue. Enough moisture within the ridge and in northerly surges along the backside of the Four Corners high to keep a slight chance of diurnal convection each afternoon and evening. Temperature-dew point spreads will remain anywhere from 40-50F, so the main hazard will still be gusty outflow wind rather than small hail or heavy rain. Moisture surges and weak, embedded disturbances will be difficult to time this far in advance. No doubt we will contend with a few of each during the the Friday to Monday time frame, but those will be handled much better as we get into the shorter term forecast periods. The very warm and dry weather will lead to a continued increase in fire danger across the lower elevations. With northwest flow aloft during much of the period, any gusty surface wind will be from that direction. However, even prone areas can only expect 10-20mph winds. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) VFR conditions will remain through 00Z/Wednesday. Convection has become more widespread this afternoon with the mountains serving as the genesis regions. A weak disturbance moving in from the west is likely to increase convection over northwest Wyoming late this afternoon and evening. Have continued VCTS at KCOD for a brief time this evening before the sun sets and instability decreases. Gusty outflow wind of at least 30-40kts would again be the primary hazard as sub-cloud environment is very dry. Gusty west-northwest surface wind of 12-24kts at KRKS, KPNA, and KBPI will subside to around 10kts between 01Z-03Z/Tuesday. Winds at other terminals will be at or less than 10kts. Weak convection may persist across far northern Wyoming until around 09Z/Tuesday. Otherwise, little more than FEW-SCT high-based cumulus, with isolated showers over the mountains Tuesday afternoon. Expect 10-18kt west-northwest surface winds again at the three southwest Wyoming terminals Tuesday afternoon. && .FIRE WEATHER... A building ridge of high pressure will result in hot and mainly dry conditions over the next few days. There could be very isolated late day thunderstorms near mountains, mainly over the north. The main hazard from this activity will be gusty outflow winds. Otherwise winds will be mainly light. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Murrell LONG TERM...Jones AVIATION...Jones FIRE WEATHER...Murrell
Hazardous Weather Outlook National Weather Service Riverton WY 359 AM MDT Mon Jul 3 2017 WYZ001>020-022>030-041200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 359 AM MDT Mon Jul 3 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Monday...Isolated thunderstorms across portions of northern Wyoming this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wednesday through Sunday...Isolated to widely scattered afternoon and evening thunderstorms, mainly in and near the mountains. Gusty outflow wind will be common near any activity. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph and any size hail. Thank you. Team Riverton
Special Weather Statement National Weather Service Riverton WY 543 PM MDT Mon Jul 3 2017 WYZ002>006-040145- Absaroka Mountains-Cody Foothills-North Big Horn Basin- Southwest Big Horn Basin-Southeast Big Horn Basin- Including the cities of Cody, Meeteetse, Thermopolis, and Worland 543 PM MDT Mon Jul 3 2017 ...Wind Gusts 40 to 50 mph Possible from Showers and Storms This Evening... Isolated showers and thunderstorms have developed over the Absaroka Mountains into the northern Horn Basin as of 530 PM Monday. These showers and storms will move east across the lower elevations of the Big Horn Basin through at least 8 PM Monday. Many of these showers and storms will be short-lived and little rainfall is expected. However, gusty outflow wind of 40 to 50 mph will be possible with any of these showers and storms, especially as they collapse. Boaters on Buffalo Bill and Bighorn reservoirs should remain alert and be ready to head to shore immediately. The other hazard will be lightning. Remember, the safest place to be when lightning strikes is inside sturdy shelter.
Special Weather Statement National Weather Service Riverton WY 628 PM MDT MON JUL 3 2017 WYZ004-040100- North Big Horn Basin- 628 PM MDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN AND NORTHEASTERN PARK COUNTIES UNTIL 700 PM MDT... At 627 PM MDT, Doppler radar was tracking a strong thunderstorm over Elk Basin, which is 15 miles north of Powell, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Deaver and Frannie around 700 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4484 10842 4484 10893 4500 10893 4500 10843 TIME...MOT...LOC 0027Z 268DEG 15KT 4497 10883 Meunier
Special Weather Statement National Weather Service Riverton WY 646 PM MDT Mon Jul 3 2017 WYZ001-012-040330- Yellowstone National Park-Teton and Gros Ventre Mountains- Including the cities of Lake, Mammoth, and Old Faithful 646 PM MDT Mon Jul 3 2017 ...Some Thunderstorms with Erratic Wind Gust, Small Hail This Evening... Widely scattered showers and thunderstorms moving across northeast Idaho will move into the western edge of Yellowstone National Park around 830 pm, into the Old Faithful area around 9 pm. The main hazards with these showers and storms will be gusty outflow wind 30 to 40 mph and deadly cloud-to-ground lightning. A few storms may also produce small hail. Boaters on Jackson Lake and Yellowstone Lake should remain alert and be ready to head to shore immediately. Gusty wind can capsize small boats and the lightning may strike with little warning. Remember, the safest place to be when lightning strikes is inside sturdy shelter and off the water.
Special Weather Statement
National Weather Service Riverton WY
807 PM MDT MON JUL 3 2017
WYZ004-006-008-040245-
North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains West-
807 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BIG HORN AND NORTH
CENTRAL WASHAKIE COUNTIES UNTIL 845 PM MDT...
At 805 PM MDT, Doppler radar was tracking showers and isolated
thunderstorms along a line extending from near Medicine Wheel to
Greybull to 16 miles south of Otto. Movement was east at 30 mph.
Winds in excess of 45 mph will be possible with these storms.
Outflow winds from these showers and thunderstorms will be near...
Basin around 810 PM MDT.
Worland, Worland Municipal Airport and Shell Falls around 840 PM
MDT.
LAT...LON 4483 10783 4481 10782 4479 10783 4477 10776
4472 10775 4471 10768 4468 10767 4470 10762
4469 10759 4466 10752 4463 10752 4464 10750
4461 10747 4460 10739 4455 10736 4454 10733
4451 10731 4387 10771 4412 10839 4485 10793
TIME...MOT...LOC 0205Z 288DEG 28KT 4477 10790 4447 10809 4417 10827
MeunierThe Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
The Greybull airport recorded a wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699179.